Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 216, NWS Lincoln, IL

January 1, 2005Cass County, Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jan 1, 2005, 4:26 PM CST for Cass County, Mason County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2005, 4:26 PM CST (22:26 UTC)
Expired
Jan 1, 2005, 5:15 PM CST
In force
49 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Cass County, IL, Mason County, IL

The radar

The Lincoln radar (KILX), 64 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KILX 012226
SVRILX
ILC017-125-012315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
423 PM CST SAT JAN 1 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MASON COUNTY IN CENTRAL ILLINOIS
  NORTHWESTERN CASS COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 515 PM CST

* AT 421 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR BEARDSTOWN...AND WAS MOVING NORTHEAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLUFF SPRINGS
  BATH

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 3998 9054 3990 9052 4009 9006 4023 9009
      4012 9035

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 2:49 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 1, 2:49 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
249 PM CST SAT JAN 1 2005

.DISCUSSION...LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER
THE CENTRAL PLAINS...WITH A SLOW MOVING WARM FRONT EXTENDING EAST
ACROSS SOUTHERN ILLINOIS AND INTO THE OHIO VALLEY. MAIN CONCERNS
OVER THE NEXT FEW DAYS REVOLVES AROUND PRECIPITATION CHANCES AND
TEMPERATURES AS PLAINS LOW AND ADDITIONAL IMPULSES MOVE ALONG THE
FRONTAL BOUNDARY THAT WILL CONTINUE TO BE IN THE VICINITY THROUGH
MIDWEEK.

12Z MODELS IN REASONABLE AGREEMENT TODAY WITH RESPECT TO FEATURES
EXPECTED TO IMPACT FORECAST AREA. WILL GENERALLY FOLLOW THE GFS FOR
THE DETAILS AS IT INITIALIZED BETTER AND HAS MORE SUPPORT FROM THE
OTHER MODELS THAN THE ETA. GUIDANCE TEMPERATURES SHOWING SOME SPREAD
AGAIN TODAY...AS WOULD BE EXPECTED WITH A FRONTAL BOUNDARY SLIDING
BACK AND FORTH ACROSS THE REGION. HAVE GONE WITH A BLEND OF
TEMPERATURES...THOUGH HAVE LEANED MORE TOWARD THE FWC/MAV NUMBERS.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...A SERIES OF SHORT WAVES
WILL CONTINUE TO MOVE TOWARD THE REGION FROM THE SOUTHWEST UNITED
STATES THROUGH THE PERIOD...PRODUCING WAVES ON THE PERSISTENT
FRONTAL BOUNDARY AND BRINGING PERIODS OF RAINFALL TO THE FORECAST
AREA.

EXPECT AREAS OF DENSE FOG EARLY THIS EVENING UNTIL THE UPPER
WAVE/SURFACE LOW IN THE PLAINS KICKS THE FRONT NORTH OF THE FORECAST
AREA. PERIODS OF SHOWERS WILL PERSIST UNTIL THESE FEATURES PASS EAST
OF THE REGION SUNDAY AND DROP THE FRONT BACK SOUTH OF THE FORECAST
AREA. THE DYNAMIC FORCING WITH THE WAVE IS STRONG ENOUGH AND LAPSE
RATES STEEP ENOUGH TO CONTINUE TO SUPPORT AN ISOLATED THUNDERSTORM
TONIGHT.

A BRIEF BREAK IN THE PRECIPITATION IS EXPECTED SUNDAY
AFTERNOON/EVENING. THEN...THE NEXT UPPER WAVE OF INTEREST (CURRENTLY
OFF BAJA) WILL DEVELOP ANOTHER WAVE ON THE FRONT AND BRING THE NEXT
WAVE OF SHOWERS INTO THE REGION OVERNIGHT SUNDAY INTO MONDAY.

ANOTHER BREAK IS LIKELY LATE MONDAY AND MONDAY NIGHT BEFORE NEXT
WAVE EJECTS TOWARD THE REGION AND STARTS THINGS ALL OVER AGAIN BY
EARLY TUESDAY.

TEMPERATURES ALOFT THROUGH THE PERIOD WILL REMAIN WARM ENOUGH FOR
ALL OF THE PRECIPITATION TO FALL IN LIQUID FORM. THANKFULLY...IT
APPEARS THAT THE FRONT WILL NOT SAG FAR ENOUGH SOUTH TO ALLOW
SURFACE TEMPERATURES TO FALL BELOW FREEZING. IT MAY BE A CLOSE CALL
EARLY TUESDAY AND LATER MODEL TRENDS WILL NEED TO BE WATCHED FOR THE
THREAT OF FREEZING RAIN.

LONG TERM...WEDNESDAY THROUGH SATURDAY...MODEL/ENSEMBLE AGREEMENT IS
ON THE POOR SIDE TODAY...ESPECIALLY BEYOND THURSDAY. THIS MAY BE A
SIGNAL OF A COMING PATTERN CHANGE AND POTENTIALLY A BREAK FROM THE
UNSEASONABLY MILD WEATHER THAT HAS BEEN COMMON OF LATE. PESKY/ACTIVE
FRONT THAT WILL BE WITH US FOR MUCH OF THE WEEK WILL DEPART BY
THURSDAY...GIVING US A BRIEF REPRIEVE FROM PRECIPITATION. THERMAL
PROFILES SHOULD BE WARM ENOUGH FOR RAIN UNTIL THE LAST WAVE PASSES
BY EARLY THURSDAY...WITH SOME POTENTIAL FOR SOME WRAP AROUND SNOW
LASTING UNTIL WEDNESDAY NIGHT. NEXT CHANCE FOR PRECIPITATION
EXPECTED TO ARRIVE BY SATURDAY...THOUGH GIVEN THE SPREAD IN THE
MODELS/ENSEMBLES...CONFIDENCE IN THE DETAILS IS VERY LOW.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
&&

BAK
Hazardous weather outlook, Jan 1, 11:06 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1106 AM CST SAT JAN 1 2005

ILZ027>031-036>038-040-041-021704-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG...HAVANA AND PEORIA
1106 AM CST SAT JAN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS CAN BE EXPECTED TODAY AND TONIGHT ACROSS THE AREA.
SINCE TEMPERATURES ARE NOW ABOVE FREEZING...THE PRECIPITATION IS
EXPECTED TO REMAIN IN THE FORM OF LIQUID. THEREFORE...NO HAZARDOUS
WEATHER IS ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL STORM SYSTEMS WILL PULL OUT OF THE WESTERN U.S. AND AFFECT
CENTRAL ILLINOIS DURING THE FIRST WEEK OF THE NEW YEAR. RAIN WILL
OVERSPREAD THE AREA AGAIN LATE SUNDAY NIGHT AND MONDAY...WITH RAIN
CHANCES CONTINUING INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT.

ILZ042>057-061>063-066>068-071>073-021704-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...
EFFINGHAM...FLORA...JACKSONVILLE...LAWRENCEVILLE...LINCOLN...
MATTOON...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1106 AM CST SAT JAN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL...EAST CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

RAIN AND ISOLATED THUNDERSTORMS WILL PUSH ACROSS THE
AREA...ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT HOURS AS ANOTHER
STORM SYSTEM APPROACHES THE AREA FROM THE PLAINS. ANY THUNDERSTORMS
THAT DO DEVELOP ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD FRONT SUNDAY
MORNING...HOWEVER...NONE OF THE THUNDERSTORMS ARE EXPECTED TO REACH
SEVERE LIMITS. SEVERAL STORM SYSTEMS WILL PULL OUT OF THE WESTERN
U.S. AND AFFECT CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS DURING
THE FIRST WEEK OF THE NEW YEAR. RAIN WILL OVERSPREAD THE AREA AGAIN
LATE SUNDAY NIGHT AND MONDAY...WITH RAIN CHANCES CONTINUING INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

KELLY/SMITH

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.